I had never, ever heard of ANTIBIOTICS, of all things, causing anything more than gut issues. The past 24 hours has been absolute hell, and now I’m terrified.
Thursday morning, I went to the ER with abdominal pain that had lasted 3 days and gotten worse the night before.
I really, really didn’t want to go to the ER, what with the whole plague situation going on, and now I’m really regretting that decision.
I was Dxed with diverticulitis (CT scan), and given Cipro and metronidazole, having never been on either. I asked the Dr if there were any weird side effects to worry about, he shrugged and told me to expect cramping and diarrhea. Whatever.
They gave me the initial dose of each - 500 mg each - and told me 3x day for the metro, 2x for the cipro. I took that day’s doses, didn’t think much of it.
Woke up the next morning with some pretty awful foot cramping (?) On my left foot - I thought maybe I’d slept on it weird, or one of the cats had slept on it. It just felt ... maybe a little out of place or something, I was limping, but I figured it would warm/loosen up and be fine.
And then I noticed that 2 middle toes were flexed up, independent of the rest of them. It was weird, and something I couldn’t even replicate on my “good” foot.
I took my morning dose of both, and my lunchtime dose of metronidazole, still not having any idea what I was doing. The foot pain got worse. I kind of wondered if maybe it could be the drugs, looked up and saw “foot pain” on metronidazole.
By that point - late afternoon, my right wrist and right foot had started aching, though not as badly as that left foot. I was also getting weird tingling sensations, and the more I read, the more freaked out I got.
I thought that I must have had blood flow cut off overnight for too long (a cat sleeping on it?) and somehow damaged it.
I took my second dose of cipro for the day that afternoon.
As things got worse, I posted on my FB ... and a friend pointed out that the cipro can cause permanent tendon damage.
The pandemic had JUST started, and the idea of going back to the ER... was not something I wanted to do. Things kept getting worse for pain and weird sensations.
I called ahead to ASK if there was anything that could be done.. And the nurse I spoke to had never heard of cipro causing problems. There was SO much information about it online, I was shocked to hear it.
She advised me to come in anyway.
After a LOT of thought and discussion, I decided to risk going back to the ER, in case there was *anything* they could do to reverse whatever damage had taken place.
That was hellish. They wouldn’t let my husband in with me - like not even into the hospital - so I was in the room myself, totally freaking out as it progressed up my left leg (Burning up the back, tightness in the shin), and with weirdness happening in the left hand.
It felt like someone was slowly dragging many sharp needle tips from my fingertips, down across my palm. I had a friend with peripheral neuropathy from Mast Cell Activation, it sounds absolutely hellish, so I was TERRIFIED.
One of the nurses told me that a few of them had been Googling it after I called, and were also learning about this for the first time. She seemed fascinated.
The doctors said they’d never come across an adverse reaction to those drugs, did some nerve testing (a sharp end of a broken popsicle stick vs a rounded end, poking me all over and seeing if I could tell what was sharp and what was rounded), which I “did well” on, even though most of them were obviously guesses. Some I could tell, some were really not obvious.
They said that because the hand tingling had come and gone (and it still hasn’t come back yet, even the next day), that I shouldn’t be worried about longstanding neuropathy, that I should be fine by the time the drug is out of my system - 24 hours for one, 48 for the other.
We didn’t know which I was reacting to (Or both?), but I was definitely more worried about the Metronidazole at the point, as I hadn’t even really looked into the Cipro by then - just knew the one friend had mentioned tendons.
This morning, my wrist was fine, the hand that had the neuropathy is fine, and the right foot is a bit stuff in the ankle, but fully functional. The left foot is as bad as it was yesterday - I can’t put any weight on it at all, even with a boot on.
If the doctor had warned me about the drug causing foot issues, I wouldn’t have taken the doses of the antibiotics yesterday.
I am SO ANGRY.
I don’t understand how it looks to be so common online, and they haven’t even heard of such issues.
One nurse told me that after I’d called in (to see if it was even possible to do something to reverse it, she wasn’t allowed to tell me anything), that they were all googling it because none of the nurses had ever heard of it!
How badly did I screw myself by taking 2 more pills, AFTER the symptoms had set in? I’ll never know.
I wish I’d had the knowledge to NOT have taken them.
I’m terrified. I can’t live like this, and everything I’m reading about all the other side effects are horrifying.
Right now, the foot is the only thing that’s wrong.
I don’t know if I’m lucky that I was symptomatic early on - I took a total of 4 pills each of the 2 drugs, 2000 mg total each - or if having such a violent reaction after only 3 pills of one and 2 of the other means I’m extra screwed.
Like if other people don’t have any symptoms until a week after they stop, and THEY have years of awful... what horrors do I have coming my way?
I’ve read so many stories of people on just a few days and being screwed for years.
Are there any stories of a few days, pain symptoms, and relative normalcy soon after, or is this pretty much going to be a guaranteed state of affairs for a while?
I know no one can provide medical advice, but if anyone can tell me about their personal experience that may line up with this, I’d love to hear it.
Also, more specifically... with regards to the foot pain, with those two toes pulled back / the tendon down the top of the foot being the main one affected - I’m really not seeing anything about that, mostly just achilles.
I don’t know whether I should be resting it or trying to stretch / strengthen it. Where the doctors haven’t even heard of this happening before, I don’t even know how good medical advice would be at this point?
Like part of me thinks to stretch / work it a bit to get mobility back (It was helping a bit yesterday morning, before subsequent doses really escalated the pain... back when I thought I’d slept on it weird)... but then all the things I’ve read about people rupturing tendons makes me worry about that being a possibility if I try to push it at all.
I’m sorry for this being so long. I’m just really scared right now.
My Floxed Timeline
For the first year and a half or so, I kept a regular diary of symptoms and improvements. Here are the links to those posts:
...After the 20th month, things started to turn a corner. I stopped writing in my Cipro diary, and started blogging about my recovery - and I DO seem to be in actual recovery, now. (After month 28, I started compiling Facebook posts into timeline updates, here.)
A lot of my "therapy" after the 20th month has been just walking and hiking, and I've been making HUGE progress!
I've also written a post on what helped me heal from fluoroquinolone toxicity, in the hopes that it'll help others.
Also, you can see how I'm doing in general by seeing the All Blog Posts category.